Alert archive / Pennsylvania / Flash Flood Warnings in 2023

Flash Flood Warning 39, NWS Binghamton, NY

December 18, 2023Lackawanna County, Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Dec 18, 2023, 5:53 AM EST for Lackawanna County, Susquehanna County, Wyoming County, Pennsylvania. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 18, 2023, 5:53 AM EST (10:53 UTC)
Expired
Dec 18, 2023, 9:00 AM EST
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Lackawanna County, PA, Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 56 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 6:42 AM ESTFLASH FLOOD1 N Harford, PAReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.
Dec 18, 6:42 AM ESTFLASH FLOOD1 N Harford, PAReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.
Dec 18, 8:00 AM ESTRAIN 3.35Tunkhannock, PACorrects previous rain report from Tunkhannock.
Dec 18, 8:00 AM ESTRAIN 3.35Tunkhannock, PA
Dec 18, 8:41 AM ESTFLASH FLOODMehoopany, PAImages of flooded roadway over State Route 87 @ 2 miles south of Mehoopany, PA.
Dec 18, 8:41 AM ESTFLASH FLOODMehoopany, PAImages of flooded roadway over State Route 87 @ 2 miles south of Mehoopany, PA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 10.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2023-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2023-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WGUS51 KBGM 181053
FFWBGM
PAC069-115-131-181400-
/O.NEW.KBGM.FF.W.0039.231218T1053Z-231218T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
553 AM EST Mon Dec 18 2023

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Northwestern Lackawanna County in northeastern Pennsylvania...
  Southwestern Susquehanna County in northeastern Pennsylvania...
  Northeastern Wyoming County in northeastern Pennsylvania...

* Until 900 AM EST.

* At 553 AM EST, Doppler radar indicated heavy rain across the 
  warned area. Between 1.5 and 2 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tunkhannock, Montrose, Rush, Springville, Harford, Dalton, 
  Factoryville, Mehoopany, New Milford, Nicholson, La Plume, 
  Meshoppen, Hop Bottom, Gibson, Lake Carey, Glenwood, Auburn 
  Center, Wallsville, Fleetville and Lenoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4185 7613 4188 7565 4154 7562 4154 7579
      4153 7609

FLASH FLOOD...RADAR INDICATED

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Dec 18, 4:13 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 18, 4:13 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
413 AM EST Mon Dec 18 2023

.SYNOPSIS...
A strong area of low pressure moves through the region today
with heavy rain this morning giving way to rain showers this
afternoon. Cold air moves in tonight with snow showers tonight
into tomorrow with light snow accumulations. High pressure
returns with quieter weather Wednesday into the end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
415 am update...

Heavy rain continues across NEPA and CNY early this morning.
Rainfall rates have approached half inch an hour at times and
these higher rates will likely continue into the mid morning as
the center of the low moves into the Hudson Valley. The center
of the low will continue to race north in the afternoon with a
dry slot making its way in so the stratiform precipitation will
end from SW to NE late this morning into the early afternoon.
Forecast soundings do show some instability over the eastern
Catskills later this morning so some convective precipitation
may increase rainfall rates for a few hours. Thunder was removed
as trends in the last few runs have been towards the highest
CAPE values to the east. With the low continuing to deepen,
there will be a narrow band of 500-700 mb fgen that swings
through mid day with a narrow strip of heavier rain along it.
Would be a nice band of snow if it was cold enough :(.

It is looking more likely that there will be a break in the
precipitation this afternoon and evening with the dry slot
moving in and the cold air advection lagging well behind the
low. Chances of precipitation were lowered greatly from previous
forecast especially for the western Southern Tier into NEPA.
The I-90 corridor may hold on to a few showers on the far north
end of the dry slot.

Tonight into tomorrow, the surface low will propagate well to
the north with a potent shortwave moving in. This shortwave will
have much colder air advecting in with it so lake effect snow
is looking likely as 850 mb temperatures fall to around -10C by
tomorrow morning. Flow across Lake Ontario is NW so fetch is
limited but decent boundary layer moisture upwind of the lake
will aid in the development of smaller organized bands. The best
organization of the bands will be from just after midnight to
around 10am Tuesday. Inland extend of the bands is looking
limited so the heaviest accumulations will be closer to the
shores of Ontario so still expecting mostly below advisory
amounts in the Finger Lakes towards the Syracuse metro. Even
though amounts will be light, there is a good chance that there
will be a few heavier bands of snow around the time of the
morning commute on Tuesday. Snow showers will wind down through
the rest of Tuesday as low level ridging builds in and boundary
layer winds shift westerly.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
400 AM Update...

As a deep upper trough moves eastward away from the area, any
lake effect snow showers or flurries Tuesday evening over CNY
will diminish. Surface high pressure will begin to move in from
the west overnight and skies will clear. Lows Tuesday night will
be mostly in the low-to-mid 20s. The surface high will become
centered over the Appalachians Wednesday shifting 850mb winds
more out of the west and weak ridging will develop at 500mb.
This will lead to a warmer day Wednesday with a good deal of
sunshine and highs ranging from the mid 30s to the lower 40s.
The weather will remain quiet Wednesday night into Thursday with
weak ridging and a general zonal flow aloft. However, the
surface high centered over the Appalachians is expected to
weaken while a fresh area of high pressure noses in from the
north Thursday out of eastern Canada. This will lead to a more
northerly wind Thursday, thus afternoon high temperatures do
fall back a couple of degrees.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
400 AM Update...

The quiet weather pattern will persist through Friday. Later
Friday night into Saturday, The GFS shows an upper-level
shortwave and weak surface low moving from northwest to
southeast over the CWA with a chance of rain/snow showers, but
the rest of the model guidance is dry at this point for the
start of the weekend. For now, slight chance PoPs (<20) were
left in during this time given the uncertainty and limited
moisture. Temperatures Friday and Saturday will continue to be
near to slightly above average for this time of year from the
mid 30s to the low 40s. Things look pretty quiet Sunday into
Monday with some stronger ridging aloft trying to develop which
would lead to temperatures moderating early next week.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
06Z Update

Heavy rainfall is moving through the region tonight bringing IFR
or worse conditions to all terminals. The rainfall will end from
SW to NE in the mid morning between 15Z to 19Z with ELM seeing
rain become showery first and RME seeing the steady rain ending
last. A cold front also swings through bringing a wind shift to
all airports as well around 10Z to 15Z. There is a dry slot
moving in behind the rain mid day tomorrow and it is uncertain
if it will be enough to scatter out the ceilings but bet on
them staying broken and at least MVFR given the time of the
year. Snow begins to move in after 0Z with ITH, ELM, SYR, and
BGM most likely going to start to see some near IFR restrictions
by 6Z.

Outlook...

Monday night and Tuesday...Snow showers especially late Monday
night into Tuesday affecting mainly CNY terminals.

Wednesday through Friday...VFR expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ038>040-043-044-047-
     048-072.
NY...Flood Watch through this evening for NYZ009-022>025-036-037-
     044>046-055>057-062.

&&

SYNOPSIS...AJG
NEAR TERM...AJG
SHORT TERM...DK
LONG TERM...DK
AVIATION...AJG
Hazardous weather outlook, Dec 17, 3:14 PM EST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
314 PM EST Sun Dec 17 2023

NYZ024-046-055>057-062-PAZ038>040-043-044-047-048-072-182015-
Chemung-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
314 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON
THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ015>018-182015-
Yates-Seneca-Southern Cayuga-Onondaga-
314 PM EST Sun Dec 17 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Heavy rainfall is likely into Monday with widespread 1 to 2 inches
of rainfall expected. Locally higher amounts are possible. This
rainfall may lead to poor drainage and minor urban flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow showers with light accumulations Monday night into Tuesday. This
may result in some slick spots for the morning commute Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-022-023-025-036-037-044-045-182015-
Northern Oneida-Steuben-Schuyler-Tompkins-Madison-Southern Oneida-
Cortland-Chenango-
314 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON
THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Snow showers with light accumulations Monday night into Tuesday. This
may result in some slick spots for the morning commute Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 1:59 AM ESTAreal Flood AdvisoryBGMBradford, Luzerne, Wyoming3 hr
Dec 18, 2:46 AM ESTAreal Flood AdvisoryBGMSusquehanna3 hr
Dec 18, 3:35 AM ESTAreal Flood AdvisoryBGMLackawanna, Wyoming3 hr
Dec 18, 4:34 AM ESTAreal Flood AdvisoryBGMSusquehanna, Wayne3 hr
Dec 18, 4:50 AM ESTAreal Flood WarningBGMBradford, Susquehanna3 hr
Dec 18, 4:58 AM ESTFlash Flood WarningBGMWayne3 hr
Dec 18, 5:24 AM ESTFlash Flood WarningBGMSusquehanna5 hr
Dec 18, 5:27 AM ESTFlash Flood WarningBGMBradford4 hr
Dec 18, 6:00 AM ESTRiver Flood WarningBGMWyoming16 hr
Dec 18, 6:03 AM ESTRiver Flood WarningBGMBradford19 hr
Dec 18, 6:17 AM ESTFlash Flood WarningBGMLackawanna, Luzerne4 hr
Dec 18, 6:35 AM ESTRiver Flood WarningBGMSusquehanna71 hr
Dec 18, 6:35 AM ESTRiver Flood WarningBGMBradford45 hr
Dec 18, 6:48 AM ESTFlash Flood Warning Considerable damage threatBGMSusquehanna3 hr
Dec 18, 7:15 AM ESTFlash Flood WarningBGMPike3 hr
Dec 18, 7:27 AM ESTFlash Flood WarningBGMLackawanna, Susquehanna, Wayne3 hr
Dec 18, 8:04 AM ESTFlash Flood WarningBGMWayne4 hr
Dec 18, 8:37 AM ESTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wyoming5 hr
Dec 18, 8:48 AM ESTFlash Flood WarningBGMLackawanna, Luzerne, Pike, Wayne5 hr
Dec 18, 8:58 AM ESTFlash Flood WarningBGMBradford, Lackawanna, Susquehanna, Wyoming5 hr
Dec 18, 9:02 AM ESTRiver Flood WarningBGMBradford53 hr
Dec 18, 9:02 AM ESTRiver Flood WarningBGMWyoming21 hr
Dec 18, 9:02 AM ESTRiver Flood WarningBGMLuzerne69 hr
Dec 18, 10:21 AM ESTFlash Flood WarningBGMLackawanna, Pike, Susquehanna, Wayne4 hr
Dec 18, 10:22 AM ESTFlash Flood Warning Considerable damage threatBGMLackawanna, Luzerne4 hr
Dec 18, 10:28 AM ESTFlash Flood WarningBGMPike4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.